Alert archive / Iowa / River Flood Warnings in 2011
River Flood Warning 117, NWS Quad Cities, IA
NWS Quad Cities, IA issued this river flood warning at Jul 30, 2011, 8:31 PM CDT for Des Moines County, Louisa County, Iowa; Henderson County, Mercer County, Illinois. It took effect at Jul 31, 2011, 8:52 AM CDT. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Jul 30, 2011, 8:31 PM CDT (01:31 UTC)
- In effect from
- Jul 31, 2011, 8:52 AM CDT
- Expired
- Aug 1, 2011, 5:28 AM CDT
- In force
- 21 hr
- Issued by
- NWS Quad Cities, IA
- Flood severity
- Minor
Counties Des Moines County, IA, Louisa County, IA, Henderson County, IL, Mercer County, IL
The radar
The Quad Cities radar (KDVN), 74 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Mississippi River at Keithsburg (KHBI2).
- Action stage
- 13 ft
- Minor stage
- 14 ft
- Moderate stage
- 15.5 ft
- Major stage
- 17 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Jul 30, 3:49 PM CDT, 4 hours 42 minutes earlier.
Area forecast discussion, Jul 30, 3:49 PM CDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 349 PM CDT SAT JUL 30 2011 .SYNOPSIS... HIGH PRESSURE WAS LOCATED OVER THE GREAT LAKES AND OHIO VALLEY WITH RIDGE AXIS EXTENDING INTO NORTHERN CWA. MIXING OF DRY AIR ALOFT HAS DROPPED DEWPTS INTO VERY COMFORTABLE L/M 60S MANY LOCATIONS IN AREA BOUNDED BY KSFY-KCID-KMUT-KVYS DENOTED BY CLEAR WEDGE ON VISIBLE SATL. ELSEWHERE IN CWA... STILL REMAINS HUMID WITH DEWPTS IN THE L70S WHICH COUPLED WITH TEMPS CLIMBING INTO THE U80S TO L90S IS PRODUCING HEAT INDICES IN THE U90S WITH COUPLE SITES JUST ABOVE 100 DEGS. MAIN CORE OF HEAT DOME EXTENDS FROM CENTRAL/SOUTHERN PLAINS TO MID ATLANTIC WITH FAST ZONAL TO NORTHWEST FLOW PREVAILING OVER THE NORTHERN TIER OF CONUS. LINEAR MCS OBSERVED MOVING ACROSS NORTHERN WI THIS AFTN AHEAD OF MID LEVEL SHORTWAVE. ..05.. && .SHORT TERM...TONIGHT AND SUNDAY... FOG...HEAT HEADLINES AND SMALL PCPN CHCS MAIN FCST CHALLENGES. MONITORING PORTIONS OF SOUTHEAST IA LATE THIS AFTN FOR ISOLD CONVECTION WITH VISIBLE SATL SHOWING SOME ENHANCEMENT TO CU FIELD NEAR KOTM-KFFL- KFSW LINE NEAR LLVL MOISTURE GRADIENT AND EAST OF WEAK DISTURBANCE SEEN LIFTING NWD INTO SOUTHERN IA PER VISIBLE SATL LOOP. WITH COUPLE MORE HRS OF HEATING MAY SEE DEVELOPMENT AS CONVECTIVE TEMPS IN THE L90S PER FCST SOUNDINGS... BUT APPEARS ANY ACTIVITY FAR TOO ISOLD FOR ANY INCLUSION OF POPS ATTIM. BEYOND... GENERALLY QUIET CONDITIONS WITH WEAK SFC RIDGING IN CONTROL. WILL HOWEVER NEED TO KEEP EYE ON MN THIS EVE FOR POTENTIAL CONVECTIVE DEVELOPMENT. SHOULD DEVELOPMENT OCCUR THEN CORFIDI VECTORS FAVORABLE FOR ACTIVITY TO PROPAGATE SEWD... BUT WILL BE RUNNING INTO RESEVOIR OF DRIER MID LEVEL AIR WITH 850 MB HIGH JUST EAST OF CWA. GIVEN THIS AND WITH TIMING MAINLY LATER TNGT CONFIDENCE TOO LOW FOR ANY PCPN MENTION ATTIM BUT PASS CONCERNS ON TO EVE SHIFT. OVRNGT WITH LIGHT TO CALM WINDS AND BOUNDARY LAYER MOISTURE EXPECT PATCHY TO AREAS OF FOG WHICH MAY BE DENSE... WITH TWO AREAS TO WATCH BEING NORTHEAST IA INTO NORTHWEST IL DUE TO RECENT EXTREME RAINFALL AND SECOND BEING ACROSS THE SOUTH WHERE HIGHER DEWPTS POOLING. AS FOR LOWS... GIVEN THE LIGHT WINDS AND MAINLY CLEAR SKIES PROVIDING DECENT RADIATIONAL COOLING SETUP... OPTED FOR NEAR TO JUST BELOW COOL SIDE OF GUIDANCE IN MANY AREAS EXCEPT SOUTH WHERE SIDED WITH BLEND. SUNDAY... ASIDE FROM ISOLD SHRA OR WEAK TSRA POSSIBLE FAR NORTH EARLY WITH ANY REMNANTS OF MN CONVECTION... IT LOOKS DRY AS SUGGESTIONS OF FRONT AND MAIN FORCING STAYING TO OUR NORTH FROM DAKOTAS INTO WI. AIRMASS FAIRLY SIMILAR TO THAT OF TDY AND THUS EXPECT WIDESPREAD HIGHS IN THE U80S TO L90S. DEWPT FCST CHALLENGING AGAIN AS STILL SUGGESTED DRAW/FETCH FROM RETREATING 850 MB HIGH AND ATTENDANT DRY RESEVOIR WHICH WITH MIXING COULD LOWER DEWPTS INTO THE 60S AGAIN ESPECIALLY EAST OF MISSISSIPPI RVR. EVEN WITH HIGHS IN L90S AND DEWPTS L70S... MARGINAL FOR HEAT ADVISORY WITH HEAT INDICES AROUND 100-102 AND MAY BE FOR ONLY HR OR TWO. FOR THESE REASONS HAVE HELD OFF ON ANY HEAT HEADLINES. .LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY... SUNDAY NIGHT THROUGH MONDAY NIGHT...LATEST SUITE OF 12Z RUN MODEL GUIDANCE IN GOOD AGREEMENT OF SUGGESTING UPPER RIDGE AMPLIFICATION ACRS THE EASTERN PLAINS AND MO RVR VALLEY THIS PERIOD...WHILE A BOUT OF SFC RIDGING CONTINUES ACRS THE WESTERN GRT LKS. THIS SYNOPTIC SCALE/MASS FIELD PLACEMENT GENERALLY SUGGESTS A DRY FCST LOCALLY OR A LOW CHANCE FOR AN ISOLATED POP-UP TYPE SHOWER/STORM IN THE HEIGHT OF AFTERNOON HEATING. SOME SIGNALS IN THE LATEST RUNS OF A WEAK INLAND LAKE ENHANCED BOUNDARY SETTING UP SOMEWHERE OVER NORTHERN IL MONDAY AFTERNOON FOR A POSSIBLE CONVECTIVE FOCAL POINT... BUT CURRENTLY NOT SURE IF IT WILL MAKE IT FAR ENOUGH WEST TO WARRANT EVEN SLIGHT CHC POPS IN NORTHWEST IL AT THIS POINT. WILL GO WITH WIDESPREAD LOWS IN THE LOWER 70S SUNDAY NIGHT...AND BUILDING THERMAL RIDGE ACRS THE REGION ON MONDAY SUPPORTS HIGHS IN THE LOWER TO MIDDLE 90S. FCST SOUNDINGS SUGGEST ANOTHER DRY DOWN MIXING OF SFC DPT POTENTIAL ON MONDAY WHICH MAY KEEP THEM MORE IN THE REALM OF LOW TO MID 70S. DESPITE THIS...STILL COMING UP WITH HEAT ADVISORY CRITERIA OF 100-105 HEAT INDEX/S MON AFTERNOON OVER THE MAJORITY OF THE DVN CWA EXCEPT MAYBE THE FAR NORTH AND NORTHEAST. STILL TIME TO ASSESS AND HOLD OFF ANY KIND OF HEADLINES AT THIS JUNCTURE IN TIME. WARM AND MUGGY CONDITIONS CONTINUE INTO MON NIGHT WITH SOME AREAS POSSIBLY NOT DIPPING BELOW 77 DEGREES FOR OVERNIGHT LOWS TAKING INTO ACCOUNT AN INCREASING SOUTHERLY BREEZE EVEN IN THE OVERNIGHT. TUESDAY...THIS DAY POSSIBLY THE MOST VOLATILE ONE OF THE UPCOMING WEEK OF WEATHER. THE MEDIUM RANGE MODELS CONTINUE TO SAG A WEAKENING BOUNDARY FROM NORTHWEST-TO-SOUTHEAST THROUGH THE CWA TUE AFTERNOON AND EVENING...WITH THE MODELS CONTINUING TO VARY IN TIMING. BUT THE LATEST TREND WITH THE MAJORITY OF THE 12Z RUNS IS MORE PROGRESSIVE WITH THE FROPA THROUGH MOST OF THE DVN CWA BY 06Z WED. WITH BEST UPPER JET DYNAMICS ON SOUTHERN FRINGE OF HIGHER SPEED MAX ACRS THE NORTHWEST HIGH PLAINS...ACRS TO THE NORTHERN GRT LKS INTO THE MID WEEK...THUS IT APPEARS BEST FORCING AND DEEP LIFTING MECHANISMS TO REMAIN TO THE NORTH OF THE DVN CWA. BUT THE PRE- FRONTAL CAPE POOL COULD INCREASE TO 4K-6K J/KG BY LATE TUE AFTERNOON ESPECIALLY WITH A SLOWER BOUNDARY ARRIVAL. PW/S PROJECTED TO INCREASE TO AT LEAST 2 INCHES BY 00Z WED. THUS THERE IS A CHANCE FOR SOME HIGH CAPE PULSE SVR STORMS ALONG THE FRONT LATE TUE AFTERNOON AND INTO THE EVENING...OR THE POSSIBILITY OF A MORE ORGANIZED SVR THREAT IF A PORTION OF AN MCS DROPS INTO THE AREA OUT OF MN OR WI AND FEEDS ON THE HIGH CAPE AIRMASS WHILE DEVELOPING/MAINTAINING A COLD POOL FOR A DAMAGING WIND THREAT. ANY ORGANIZED STORMS OR CLUSTERS WOULD PRODUCE TORRENTIAL DOWNPOURS AND POSSIBLY IMPACT THE WATER SENSITIVE NORTHERN CWA WITH RENEWED FLASH FLOODING. BUT STORM PLACEMENT AND PROPAGATION SPEEDS FOR HIGH RAINFALL IMPACTS STILL VERY MUCH UNCERTAIN AT THIS POINT. BEFORE THE STORMS ARRIVE...PRE-FRONTAL THERMAL POOL COULD MIX OUT AND BOOST SFC TEMPS INTO THE MID AND UPPER 90S. EVEN IF SFC DPTS ARE HELD IN THE LOW TO MID 70S BY SAME MIXING PROCESSES...THESE PARAMETERS STILL SUPPORT EXCESSIVE HEAT WARNING CRITERIA ACRS AT LEAST THE SOUTH HALF OF THE CWA ON TUE. AT LEAST THE INCOMING FRONT WILL EVENTUALLY BRING RELIEF FROM THE TRUE HEAT AND HUMIDITY BY LATE TUE NIGHT. WEDNESDAY AND THURSDAY...LATEST MEDIUM RANGE MODELS AGAIN IN DECENT AGREEMENT OF SUGGESTING POST-FRONTAL SFC RIDGING ACRS THE WESTERN GRT LKS AND MAIN SFC BOUNDARY GETTING SHUNTED ACRS MO AND BECOMING QUASI- STATIONARY THIS PERIOD. THIS WOULD SUGGEST GENERALLY DRY WX REGIME AND DECREASING LLVL HUMIDITY IN NORTH TO NORTHEASTERLY BOUNDARY LAYER FETCH ESPECIALLY BY THU. HIGHS MAY BE HELD IN THE 80S...WITH LOWS AT NIGHT POSSIBLY DIPPING DOWN INTO THE LOW 60S IN THE NORTHEASTERN CWA. MIXED SIGNALS OF OVERRUNNING RAIN AND ELEVATED STORMS POSSIBLE LATE THU AFTERNOON AND INTO THU NIGHT ESPECIALLY ACRS THE SOUTH HALF OF THE DVN CWA IF A RIDGE-RIDING WAVE CAN ACT UPON THE KS-MO QUASI- STATIONARY FRONTAL BOUNDARY. FRIDAY THROUGH SATURDAY...LONGER RANGE TRENDS ON THE ENSEMBLES AND 12Z RUNS SUGGEST THAT ANY LINGERING OVERRUNNING RAIN ON FRI WILL EXIT BY EVENING AND MAKE WAY FOR RE-ENFORCING SFC RIDGING ACRS THE UPPER MS RVR VALLEY AND WESTERN GRT LKS FRI NIGHT INTO SAT. THIS SCENARIO COULD OPEN THE DOOR TO A FAIR AND SEASONABLE WEEKEND FOR THE LOCAL CWA. ..12.. && .AVIATION... GENERALLY VFR CONDITIONS EXPECTED FOR MOST OF THE PERIOD AT THE TAF CYCLES AS SFC RIDGE OF HIGH PRESSURE REMAINS IN CONTROL. MAIN CONCERN OVERNIGHT WILL BE WITH FOG AS LIGHT WINDS AND ABUNDANT LLVL MOISTURE WITH MAINLY CLEAR SKIES PROVIDING EXCELLENT SETUP FOR FOG WITH SHALLOW STEEP LLVL INVERSION CONDUCIVE FOR RAPID FLUCTUATIONS IN VSBYS WITH POTENTIAL VARYING FROM LIFR TO MVFR FOR FEW HOURS. FOG COULD BE DENSE... ESPECIALLY AT KBRL WHERE DEEPER LLVL MOISTURE WILL RESIDE. VERY LOW POTENTIAL ALSO EXISTS FOR STRAY SHRA OR WEAK TSRA TO DEVELOP OR DROP DOWN FROM MN OVERNIGHT INTO NORTHEAST IA...MAINLY AFT 07Z TO 13Z... POSSIBLY NEAR KDBQ/KCID. DRIER AIR IN THE MID LEVELS MAKES CHC OF PCPN FAR TOO LOW TO INCLUDE IN TERMINALS. ..05.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && 05/12
Hazardous weather outlook, Jul 30, 3:49 PM CDT, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 349 PM CDT SAT JUL 30 2011 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-310930- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 349 PM CDT SAT JUL 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT PATCHY TO AREAS OF FOG WILL DEVELOP OVERNIGHT. THE FOG COULD BE DENSE IN SOME LOCATIONS... REDUCING VISIBILITIES TO LESS THAN ONE QUARTER MILE. THE MISSISSIPPI RIVER IS EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY TEMPERATURES WILL WARM THROUGH THE WEEKEND AND INTO NEXT WEEK... REACHING POTENTIALLY DANGEROUS LEVELS IN SOME LOCATIONS. BY SUNDAY...THE HEAT INDEX IS EXPECTED TO NEAR 100 DEGREES AND BY NEXT TUESDAY COULD APPROACH 105 DEGREES. SOME AREAS SOUTH OF INTERSTATE 80 MAY SEE HEAT INDEX READINGS OVER 100 DEGREES EACH DAY FROM SUNDAY THROUGH TUESDAY. LATE TUESDAY THROUGH NEXT THURSDAY...THERE WILL BE A CHANCE FOR THUNDERSTORMS AS A FRONT LINGERS OVER THE REGION. IT IS TOO EARLY TO DETERMINE WHETHER THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 8:31 PM CDT | River Flood Warning | DVN | Des Moines, Louisa | 24 hr |
| Jul 30, 8:31 PM CDT | River Flood Warning | DVN | Des Moines | 56 hr |
| Jul 31, 3:54 AM CDT | Heat Advisory | DVN | Benton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 15 more | 66 hr |
| Jul 31, 9:45 AM CDT | River Flood Warning | DVN | Des Moines, Lee | 35 hr |
Nearby
River Flood Warnings in Iowa, 2011River Flood Warnings in Illinois, 2011Every river flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.